Pennsylvania, 2011

Tornadoes in Pennsylvania, April 27 to 28, 2011

April 27 to 28, 2011 · NWS CTP · 6 events in 5 counties and zones

A total of six tornadoes were confirmed over from the early evening on the 27th through the early morning hours of the 28th. This was the most significant tornado outbreak in central Pennsylvania since 2005.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A total of six tornadoes were confirmed over from the early evening on the 27th through the early morning hours of the 28th. This was the most significant tornado outbreak in central Pennsylvania since 2005. The last event with 6 confirmed tornadoes was September 2004 with Hurricane Ivan. The large scale weather pattern that contributed to this outbreak featured a fast-moving upper level impulse and attendant surface low pressure system that moved across the Great Lakes Region. An unseasonably warm and relatively moist air mass /surface temperatures in the 70s to low 80s and dewpoints in the upper 50s/ resided over central Pennsylvania in advance of this system and aided in strong destabilization. Moderate instability combined with strong vertical wind shear profiles promoted a convective environment favorable for organized thunderstorms with supercells and bowing line segments. Although large hail and damaging winds were the main threats, sufficient low-level wind shear was present to support isolated tornadoes. A tornado watch was issued around 1500 EDT on 27 April 2011. The tornado threat continued through the evening and into the overnight and early morning hours on 28 April 2011. By this time, thunderstorms had evolved into largely north-south oriented clusters or broken lines with embedded supercell structures. The storms finally exited the region by mid-morning on 28 April 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 27, 2:52 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Apr 27, 2:52 PM EST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
352 PM EDT WED APR 27 2011

.SYNOPSIS...
DEEP...MOIST SOUTHERLY FLOW WILL PERSIST AHEAD OF A COLD
FRONT...THAT WILL PUSH EAST THROUGH MUCH OF THE REGION BY LATE
THURSDAY MORNING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED...SOME CONTAINING EXCESSIVE RAINFALL. WINDY...COOLER...AND
DRIER AIR WILL ARRIVE AFTER THE FRONT PASSES ON THURSDAY AND WILL
LAST INTO FRIDAY. SATURDAY THROUGH SUNDAY MORNING WILL BE CLEAR TO
PARTLY CLOUDY AND DRY WITH SEASONABLE DAYTIME TEMPS. A SLOW MOVING
FRONTAL BOUNDARY WILL MOVE INTO THE REGION LATE SUNDAY AND MAY
BECOME STATIONARY BY MONDAY NIGHT. THIS FRONT WILL LINGER WITH
CLOUDY AND SHOWERY WEATHER INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
BKN STRATO CU...BASED MAINLY BETWEEN 3.5 AND 4.5 KFT AGL...COVERED
THE ENTIRE CWA AT 1830Z. ML CAPE ARE INCREASINGLY TWD 1000 J/KG ATTM
ACROSS THE NRN AND WRN MTNS /AND 1000-1500 JOULES ACROSS THE SUSQ
VALLEY/...AND THE DEEPENING VERTICAL MIXING IS TRANSPORTING
SOUTHERLY WIND GUSTS OF 20-25 KTS TO THE SFC.

SLIGHT STREAMLINE DIVERGENCE IN THE 850-700 MB LAYER /AND SOME
MODERATION TO THE MID LEVEL...850-500 MB LAPSE RATES/ HAS HELPED TO
MINIMIZE DEEP CONVECTION SO FAR...AND THIS WILL CONTINUE FOR THE
NEXT FEW HOURS FROM KUNV AND POINTS NE.

PRECIP CHCS WILL STEADILY RAMP UP THIS EVENING AND TONIGHT AS A AXIS
OF ANOMALOUSLY HIGH PWAT AIR OF 1.5 TO 2 INCHES SLIDES GRADUALLY
EAST ACROSS THE REGION.

HPCS MDT RISK OF EXCESSIVE RAIN EXCEEDING THE RELATIVELY LOW...1-3
HOUR FLASH FLOOD GUIDANCE VALUES COVERS ALL BUT THE LOWER SUSQ
REGION OF OUR CWA THROUGH TOMORROW MORNING.

BEST SUPPORT FOR ROTATING SVR TSRA LATER TODAY AND EARLY TONIGHT
APPEARS TO BE ACROSS THE SERN HALF OF THE CWA...WHERE 0-1KM EHI
VALUES WILL BE HOLDING...OR RAMPING BACK UP IN THE RANGE OF
2-3M2/S2. THE NW MTNS WILL SEE INCREASING LAYERED CLOUDS...LIKELY
HAMPERING SIGNIFICANT DESTABILIZATION FOR THE NEXT SEVERAL HOURS.

JUST GOT OFF THE LAND-LINE WITH SPC...AND A TORNADO WATCH IS BEING
ISSUED FOR THE ENTIRE CWA THROUGH 02Z THURSDAY.

SVR CONVECTION WILL BE EVOLVING TO MORE OF A TRAINING TSRA/HVY
RAIN EVENT OVERNIGHT. LOCALIZED 2 INCH PLUS AMOUNTS ARE LIKELY BY
12Z THU...WHILE WIDESPREAD RAINFALL OF 0.75 TO 1.5 INCHES WILL
OCCUR. A FLOOD WATCH IS IN EFFECT FOR ALL BUT THE SERN PORTION OF
THE CWA THIS EVENING THROUGH 12Z THURSDAY. EVENING OR MID SHIFT MAY
DECIDE TO EXPAND THIS WATCH SE IF CONDITIONS WARRANT.

MIN TEMPS OVERNIGHT WILL BE NEARLY MID-SUMMERLIKE...MAINLY IN THE
LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
POTENT...988 MB LOW WILL RACE NE ACROSS WRN LAKE ERIE...AND THE
SWRN PENINSULA OF ONTARIO LATE TONIGHT AND EARLY THURSDAY...PUSHING
A COLD FRONT THROUGH CENTRAL PENN DURING THE MID TO LATE MORNING
HOURS. STRONG...LLVL PRESSURE GRADIENT IN THE WAKE OF THIS LOW WILL
LIKELY HELP TO GENERATE STRONG WSW WINDS ACROSS THE LAUREL HIGHLANDS
AND NW PLATEAU BEGINNING 11-13Z THURSDAY. WIND GUSTS OF 40 KTS
POSSIBLE.

SLIGHT RISK OF SVR TSRA THURSDAY WILL BE LIMITED TO THE SUSQ VALLEY
AND SERN PENN...WHILE BKN-OVC STRATO CU WITH MAINLY ISOLATED TO SCTD
-SHRA WILL OCCUR FROM LATE MORNING ON ACROSS CENTRAL AND WRN
PORTIONS OF THE CWA.

TEMPS WILL BE NEARLY STEADY IN THE WAKE OF THE FRONT ACROSS THE NW
HALF OF THE CWA...WHILE MAXS IN THE SUSQ VALLEY WILL BE IN THE LOWER
70S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AFTER A NUMBER OF DAYS WITH SHOWERS AND THUNDERSTORMS THIS COMING
WEEKEND LOOKS TO BE SUNNY AND DRY WITH SEASONABLE TEMPS.  LATE
SUNDAY NIGHT A WARM FRONT WILL BRING SHOWERS INTO WESTERN PA. GEFS
SHOWS THIS FRONTAL BOUNDARY MOVING SLOWLY ACROSS THE STATE WITH
LIGHT SHOWERS AND CLOUDY WEATHER THROUGH TUESDAY. THE 00Z ECMWF IS
MUCH MORE AGGRESSIVE WITH THIS SYSTEM BY MIDWEEK AS THE PATTERN
BECOMES NEGATIVELY TILTED. HAVE LEANED TOWARD THE MORE PROGRESSIVE
SOLUTION WITH GENERALLY BELOW NORMAL TEMPS FOR THE BEGINNING OF
NEXT WEEK AND CHANCE POPS. THERE IS SOME UNCERTAINTY WITH HOW FAST
THIS FRONT WILL MOVE THROUGH THE AREA AND HOW MUCH RAIN WILL FALL.
HOWEVER...AT THIS POINT IT LOOKS TO BE SLIGHTLY WETTER THAN NORMAL
AND SLIGHTLY BELOW NORMAL TEMPS.
&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD VFR FLYING CONDITIONS...WITH SCT-BKN HIGH-BASED STRATO
CU WERE SPREAD ACROSS THE ENTIRE FCST AREA AT 1930Z.

SHOWERS AND STORMS WILL FIRST TO BEGIN ACROSS NWRN PENN...AS THEY
ADVECT QUICKLY TO THE NE FROM THE OHIO/PA BORDER. COVERAGE OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE CENTRAL AND EASTERN PORTION OF PENN THIS EVENING.

VFR WILL PREDOMINATE...THOUGH AREAS OF IFR CIGS AND VSBYS WILL
ACCOMPANY THE TSRA. LLWS WILL BE A BIG TICKET ITEM AFFECTING
TAKEOFF AND FAP OVERNIGHT BEGINNING GENERALLY BETWEEN 03-06Z. LLWS
WILL END WITH THE PASSAGE OF THE CFRONT THURSDAY MORNING OVER
CENTRAL AND WRN PENN...BUT WILL PERSIST THROUGH 15Z IN THE KMDT TO
KLNS AREAS.

WE SWAP THE LLWS FOR DEEP MECHANICAL MIXING AND POSS STRONG/GUSTY
WSW SFC WINDS IN THE WAKE OF THE CFROPA THURSDAY OVER CENTRAL AND
WRN PENN. SFC WIND GUSTS OF 30-40 KTS LIKELY DURING THE DAY
THURS...ESP ACROSS THE HIGHER TERRAIN FROM KJST TO KBFD...WHERE
THE COOLER/MOIST UPSLOPE FLOW INTO THE MTNS WILL FORM MVFR TO IFR
BKN-OVC CLOUDS.

OUTLOOK...
THU NIGHT/FRI...SCTD MVFR CIGS EARLY..OTHERWISE VFR.
SAT AND SAT NIGHT...MAINLY VFR AS A LARGE AREA OF HIGH PRESSURE
AND RELATIVELY LIGHT WIND DRIFTS EAST ACROSS THE REGION.
SUN...VFR WITH INCREASED CHANCE AFTERNOON SHOWERS AS A COLD FRONT
APPROACHES.
MON...VFR.

&&

.HYDROLOGY...
FLASH FLOOD WATCH IS IN EFFECT FOR LATE TODAY THROUGH TONIGHT ACROSS
ALL BUT THE FAR SE COUNTIES OF THE CWA.

HEAVY RAIN IS AGAIN LIKELY BEGINNING LATE THIS AFTN ACROSS THE NW
MTNS...AND ELSEWHERE THIS EVENING THROUGH THE OVERNIGHT HOURS AS A
HIGH PWAT AXIS OF 1.5-2 INCHES SHIFTS GRADUALLY EAST ACROSS PENN.

LOCALIZED RAINFALL OF 1-2 INCHES IN A ONE TO TWO HOUR PERIOD WILL
OCCUR. &&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
MORNING FOR PAZ006-011-012-017>019-024>028-033>037-041-042-045-
046-049>053-056.

FLASH FLOOD WATCH FROM 5 PM EDT THIS AFTERNOON THROUGH
THURSDAY MORNING FOR PAZ004-005-010.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...KREKELER
AVIATION...LAMBERT
HYDROLOGY...LAMBERT
Hazardous weather outlook, Apr 27, 2:17 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED APR 27 2011

PAZ006-011-012-017>019-024>028-033>037-041-042-045-046-049>053-056-
281930-
POTTER-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ057>059-063>066-281930-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-010-281930-
WARREN-MCKEAN-ELK-
317 PM EDT WED APR 27 2011

...TORNADO WATCH 236 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 27, 3:42 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EDT WED APR 27 2011

PAZ010-011-017-272130-
CAMERON PA-CLEARFIELD PA-ELK PA-
442 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMERON...EASTERN ELK
AND NORTHWESTERN CLEARFIELD COUNTIES...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUTVILLE...MOVING
NORTHEAST AT 55 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR TREASURE LAKE AROUND 450 PM...PENFIELD AROUND
500 PM...FORCE AROUND 510 PM...ST. MARYS AROUND 520 PM AND EMPORIUM
AROUND 530 PM.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 113.

LAT...LON 4144 7799 4092 7872 4095 7881 4113 7881
      4121 7876 4121 7872 4122 7872 4123 7873
      4123 7874 4158 7849

FORECASTER: KREKELER
Special weather statement, Apr 27, 3:49 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
449 PM EDT WED APR 27 2011

PAZ004-005-010-272130-
ELK PA-MCKEAN PA-WARREN PA-
449 PM EDT WED APR 27 2011

...STRONG THUNDERSTORMS WILL AFFECT ELK...MCKEAN AND WARREN
COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF ELK...MCKEAN AND
WARREN COUNTIES AT 442 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 120...STATE ROAD 255...STATE ROAD 446.

LAT...LON 4200 7821 4130 7856 4144 7907 4146 7906
      4145 7897 4162 7897 4163 7962 4200 7961

FORECASTER: GARTNER/KOZAR
Local storm report, Apr 27, 4:31 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
531 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            TREES AND WIRES DOWN IN THE CITY

&&

EVENT NUMBER CTP1100045

LA CORTE
Special weather statement, Apr 27, 4:43 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
543 PM EDT WED APR 27 2011

PAZ026>028-034>036-056-272230-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
543 PM EDT WED APR 27 2011

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...FULTON...
NORTHWESTERN FRANKLIN...SOUTHEASTERN HUNTINGDON...SOUTHWESTERN
JUNIATA...SOUTHWESTERN MIFFLIN AND SOUTHWESTERN PERRY COUNTIES...

AT 538 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRYSTAL SPRINGS...
MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SALUVIA AROUND 550 PM...WATERFALL AROUND 600
PM...THREE SPRINGS AROUND 610 PM...ORBISONIA AROUND 620 PM AND NEWTON
HAMILTON AROUND 630 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 159 AND 201...I-70 BETWEEN
MILE MARKERS 147 AND 154.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
22/522...ROUTE 30...ROUTE 522.

LAT...LON 3981 7806 3995 7835 4049 7787 4025 7748
      4022 7753 4022 7757 4019 7761 4020 7761
      4019 7762 4015 7761

FORECASTER: KREKELER
Local storm report, Apr 27, 4:46 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
546 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            SHED DAMAGED AND TREE DOWN ON QUARRY AVE

&&

EVENT NUMBER CTP1100046

LA CORTE
Local storm report, Apr 27, 4:49 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT WED APR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     DUBOIS                  41.12N  78.76W
04/27/2011                   CLEARFIELD         PA   911 CALL CENTER

            SHED DAMAGED AND TREE DOWN ON QUARRY AVE. PUBLIC
            REPORTED A FUNNEL CLOUD

&&

CORRECTED REMARKS

EVENT NUMBER CTP1100046

LA CORTE

The radar

The State College radar (KCCX), 89 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

6 tornado. Local standard time, as filed.

Tornado, Potter

When
April 27, 5:26 PM EST to 5:28 PM EST
Where
Potter County, 1.7 mi E of Inez to 1.87 mi SSE of Ladona
Rating
EF0
Path length
1.85 mi
Path width
25 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
41.721, -77.987

A brief EF0 tornado skipped across southwest Potter County during the evening hours of 27 April 2011. Field surveys conducted by the National Weather Service in State College and Potter County Emergency Management officials revealed that damage caused by the tornado was minimal, only knocking down scattered to isolated trees along a two mile path. The path of the tornado was through a heavily wooded and desolate area. Confirmation of the tornado was made primarily through eyewitness accounts and photographic evidence, which was provided by county Emergency Management officials. Due to the lack of a well-defined damage path and limited photographic evidence, the tornado appears to have touched down briefly in several locations with sporadic tree damage in several locations along the path. The damage observed was consistent with maximum winds of 65 mph or the very low-end of the EF0 range scale.

Tornado, Huntingdon

When
April 28, 1:20 AM EST to 1:25 AM EST
Where
Huntingdon County, 0.51 mi E of Broad Top City to 0.83 mi SE of Cooks
Rating
EF1
Path length
2.85 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.201, -78.141

The NWS in State College confirmed an EF1 tornado near Broad Top City in southern Huntingdon County. The tornado occurred between 0220 and 0225 AM EDT on 28 April 2011. The EF1 tornado first produced damage in Broad Top City, then skipped eastward producing sporadic damage along a path toward the intersection of SR 3019 and 994. Numerous pine trees were uprooted along the 3-4 mile path, and two houses sustained minor damage. The damage indicators observed during the storm survey were consistent with a maximum wind speed of 85 to 90 mph, putting the tornado in the lower-end of the EF1 rating category.

Tornado, Juniata

When
April 28, 1:53 AM EST to 2:00 AM EST
Where
Juniata County, 0.88 mi NE of East Waterford to 2.31 mi S of Academia
Rating
EF1
Path length
8.46 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
40.380, -77.590

The NWS in State College confirmed an EF1 tornado near East Waterford in Juniata County. The tornado occurred between 0253 and 0300 AM EDT on 28 April 2011. The EF1 tornado first produced damage on the east side of East Waterford, then skirted northeast along SR 75 producing sporadic damage along a well-defined path from Honey Grove to Seven Pines in Spruce Hill Township. The Hancock farm in Honey Grove sustained the most significant damage, as the farm house roof and several barns and farm sheds were destroyed. Numerous tree damage was observed along the tornado track which covered approximately 8 miles. Two barns were also damaged along Laurel Run near SR 850 at Burnt Church Road. Additional barns along SR 75 suffered minor to moderate roof damage, with roof debris scattered up to 200 yards away from its source location. The damage indicators, primarily those observed at the Hancock farm, were consistent with a maximum wind speed between 105 to 110 mph, putting the tornado in the upper-bound of the EF1 rating category.

Tornado, York

When
April 28, 4:55 AM EST to 5:00 AM EST
Where
York County, 0.55 mi NW of Fortney to 1.36 mi ESE of Andersontown
Rating
EF2
Path length
2.62 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
40.106, -76.927

The NWS in State College confirmed an EF2 tornado near the Roundtop Ski Resort in York County. The tornado occurred between 0555 and 0600 AM EDT on 28 April 2011. The EF2 tornado touched-down on the slopes near the main ski lift, then traveled down (northeast) the slope into the parking lot and produced damage to several buildings and destroyed one outbuilding. The tornado knocked down numerous trees as it crossed Roundtop Road and continued to move northeast up the west-side of Pinetown Hill. The strongest winds were observed at the top of Pinetown Hill were a high voltage transmission wire tower was twisted and collapsed. The tornado continued to travel northeast down Pinetown Hill across Pinetown Road, snapping and uprooting more trees. Near the end of the 2.5-3 mile track, one tree fell onto a house along Moores Mountain Road and destroyed a portion of the house. The tornado damage path ended just on the north side of Siddonsburg Road. The damage indicators observed during the storm survey, primarily the damage to the high voltage transmission wire tower were consistent with a maximum wind speed near 130 mph, putting the tornado in the upper-bound of the EF2 rating category.

Tornado, Lebanon

When
April 28, 5:20 AM EST to 5:23 AM EST
Where
Lebanon County, 1.46 mi WSW of Palmyra to 1.09 mi N of Palmyra
Rating
EF1
Path length
1.92 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
40.295, -76.607

The NWS in State College confirmed an EF1 tornado near Palmyra in Lebanon County. The brief tornado occurred between 0620 and 0623 AM EDT on 28 April 2011. The EF1 tornado first produced damage just west of South Lingle Avenue (SR 3017) near West Pajabon Drive and proceeded along a 2 mile path northeast of the Palmyra Shopping Center along East Main Street (U.S. 422). Most of the damage indicators surveyed were associated with 75 to 85 mph winds, but a collapsed top floor of a house on 621 E. Main Street along with significant damage to an automobile dealership across the street supported maximum winds near 90 mph. Therefore, the tornado was rated a low-end EF1.

Tornado, Lebanon

When
April 28, 5:30 AM EST to 5:33 AM EST
Where
Lebanon County, 1.15 mi ENE of East Hanover to 1.6 mi NW of Ono
Rating
EF2
Path length
1.07 mi
Path width
200 yd
Property damage
$15,000
Reported by
NWS Employee
Coordinates
40.404, -76.559

The NWS in State College confirmed an EF2 tornado near Ono in Lebanon County. The tornado occurred between 0630 and 0633 AM EDT on 28 April 2011. The EF2 tornado first produced damage near the intersection of Reeds Creek Road and Jonestown Road about a half-mile west of Ono or about 2 miles east of Harpers Tavern. The wind damage to trees in the valley parallel to Reeds Creek Road was extensive with many snapped or downed trees and utility poles. The 1 mile tornado path continued northeast crossing just north of Interstate 81. In addition, two farms, a field warehouse and a few residences sustained significant damage on a knoll just east of Reeds Creek Road. A pair of high tension towers were also knocked down with considerable damage visible from Reeds Creek Road. There were no deaths or injuries, but one cow was injured. In total, 4 homes suffered minor to moderate damage and 6 farm buildings were either damaged or destroyed. The damage indicators observed during the storm survey, particularly the damage to the high tension wire towers, was consistent with a maximum wind speed near 115 mph, putting the tornado in the lower-end of the EF2 rating category.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyThe tornado archive for Pennsylvania, 2011Warnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289710, 289227, 289233, 289235, 289249, 289252.